Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

March 30, 2012Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this special weather statement at Mar 30, 2012, 4:44 AM CDT for Muscatine County, Scott County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 4:44 AM CDT (09:44 UTC)
Expired
Mar 30, 2012, 5:45 AM CDT
In force
61 min
Issued by
NWS Quad Cities, IA

Counties Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 12 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS83 KDVN 300944
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT FRI MAR 30 2012

IAZ065>068-ILZ015-301045-
CEDAR-CLINTON-MUSCATINE-ROCK ISLAND-SCOTT-
444 AM CDT FRI MAR 30 2012

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO THE QUAD CITIES...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUSCATINE...MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DURANT AROUND 455 AM CDT...
  BLUE GRASS AROUND 500 AM CDT...
  WALCOTT AROUND 505 AM CDT...
  DAVENPORT AROUND 510 AM CDT...
  ELDRIDGE AROUND 515 AM CDT...
  LONG GROVE AROUND 520 AM CDT...

PENNY SIZE HAIL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND 
BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR 
UNTIL THE STORM HAS PASSED.

LAT...LON 4189 9050 4155 9022 4136 9105 4159 9130
TIME...MOT...LOC 0940Z 249DEG 40KT 4148 9108

$$

SHEETS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 3:52 AM CDT, 52 minutes earlier.

Area forecast discussion, Mar 30, 3:52 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 AM CDT FRI MAR 30 2012

.SYNOPSIS...
A WEAKENING THUNDERSTORM COMPLEX WAS ROLLING THROUGH THE FORECAST
AREA EARLY THIS MORNING WITH AN EMBEDDED MCV NOTED ON THE LOOP OF
DVN RADAR JUST WEST OF MQT. AT 07Z...MSAS INDICATED THE SURFACE LOW
OVER SOUTH CENTRAL IOWA WITH AN INVERTED TROUGH REACHING NORTH
INTO WESTERN MN AND AN AXIS OF 3 TO 4 MB PRESSURE FALLS OVER N
CENTRAL IL.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MAIN DECAYING THUNDERSTORM COMPLEX WILL CONTINUE NORTHEAST
INTO NORTHERN IL AND SOUTHERN WI THIS MORNING. HOWEVER...WE WILL
STILL HAVE TO CONTEND WITH WITH MORE WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS SEEN ON AREA RADARS FURTHER WEST OVER CENTRAL IA
OVER THE NEXT SEVERAL HOURS. THESE WERE LIKELY BEING ENHANCED BY
THE MID LEVEL SHORTWAVE AND DRYING SEEN ON WV IMAGERY MOVING INTO
WESTERN IA. WILL THUS KEEP MAINLY CHANCE POPS SCATTERED SHOWERS
AND THUNDERSTORMS GOING OVER THE EAST THROUGH MID MORNING.

CHALLENGE WILL THEN BE LINGERING STRATUS IN THE LOW LEVEL CYCLONIC
FLOW AS THE SURFACE LOW FOLLOWS THE PRESSURE FALLS AXIS INTO
NORTHERN ILLINOIS BY MIDDAY. CONSIDERING THAT THE LOW CLOUDS
CURRENTLY EXTEND ALL THE WAY TO THE MO RIVER...HAVE GONE WITH A
MORE PESSIMISTIC FORECAST KEEPING THE LOW CLOUDS IN PLACE THROUGH
THE DAY ACROSS THE NORTHEAST WITH PARTIAL CLEARING WEST AND SW BY
AFTERNOON. THIS WILL LIMIT WARMING AND HAVE SCALED BACK HIGHS
ROUGHLY 5 DEGREES IN THE NORTH...WHILE OPTIMISTICALLY COUNTING ON
SUNSHINE TO BOOST THE SW INTO THE UPPER 60S TO AROUND 70.

TONIGHT...SURFACE RIDGING SHOULD BRING CLEARING SKIES...BUT WILL
STILL HAVE TO WATCH FOR RETURN ELEVATED FLOW ALOFT IN ESPECIALLY
THE WEST. MODELS CONTINUE TO SUGGEST SOME SUFFICIENTLY STEEP MID
LEVEL LAPSE RATES AND CONVERGENCE ON A WARM...MOIST ADVECTION WING
AROUND 850 MB TO KEEP SLIGHT CHANCES FOR THUNDERSTORMS AFTER
MIDNIGHT. HAVE STAYED CLOSE TO PREVIOUS FORECAST MINS...FROM THE
UPPER 30S IN THE FAR NORTHEAST TO AROUND 50 SOUTH. ..SHEETS..

.LONG TERM...SATURDAY THROUGH THURSDAY...
A MILD BUT  ACTIVE PATTERN WILL BE IN PLACE FOR MUCH OF THE
FORECAST PERIOD.

FOR SATURDAY AND SUNDAY UPPER RIDGING BUILDS INTO THE REGION AHEAD
OF A DEVELOPING WEST COAST TROF. A S/W OVER SOUTH CENTRAL
CANADA...TOPPING THE BUILDING RIDGE...WILL DRAG A COLD FRONT INTO
THE CENTRAL AND NORTHERN PLAINS BY SATURDAY EVENING. SEVERAL
FACTORS ARE FAVORABLE FOR TSRA CHANCES AHEAD OF THE FRONT
INCLUDING WEAK THETA-E ADVECTION...LOW LEVEL FGEN AND AN AXIS OF
ELEVATED CAPE WORKING INTO THE WESTERN CWFA LATE SATURDAY.
HOWEVER...THERE IS NO APPARENT TRIGGER WITH THE BETTER SYNOPTIC
FORCING WELL NORTH OF THE FORECAST AREA SO KEPT POPS IN THE SLIGHT
CHANCE CATEGORY FOR SATURDAY. KEPT SOME LOW CHANCE POPS GOING INTO
SATURDAY NIGHT WITH THE S/W DROPPING SOUTHEAST THROUGH THE WESTERN
GREAT LAKES...PUSHING A COLD FRONT SOUTH AND SOUTHEAST INTO THE
CWFA LATE SUNDAY. UPPER RIDGING SLIDES ACROSS THE FORECAST AREA
SUNDAY NIGHT WHICH WILL HELP SUPPRESS PRECIP DEVELOPMENT.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL OVER THE WEEKEND WITH
SUNDAY BEING THE WARMEST DAY. KEPT HIGHS IN THE MID 60S TO MID 70S
SATURDAY WITH UPPER 70S TO MID 80S FOR SUNDAY AND LOWS IN THE 50S.

MONDAY THROUGH TUESDAY THERE/S GOOD AGREEMENT AMONG THE LONG
RANGE MODELS THAT THE WEST COAST TROF WILL PUSH ANOTHER COLD FRONT
INTO THE REGION. THE FRONT SHOULD BE JUST WEST OF THE CWFA BY
MONDAY MORNING AND IS PROGGED TO MOVE THROUGH THE MID MISSISSIPPI
VALLEY MONDAY NIGHT. HAVE GONE WITH BROAD BRUSH CHANCE POPS FOR
TSRA ASSOCIATED WITH THE FROPA MONDAY AND MONDAY NIGHT. KEPT
TEMPERATURES IN THE 70S TO LOW 80S MONDAY WITH SOME UNCERTAINTY AS
TO HOW FAR NORTH THE WARM FRONT WILL BE DURING THE DAY. THE GFS
HOLDS THE FRONT OVER THE CWFA WHILE THE NAM/ECM PUSH THE FRONT
THROUGH. LEANED MORE TOWARD THE COOLER GFS SOLUTION. THE CUT OFF
UPPER LOW WILL PASS TO OUR SOUTH TUESDAY AND WEDNESDAY. THE MORE
NORTHERN GFS KEEPS THE LOW CLOSE ENOUGH FOR SOME LIGHT SHRA TO
BRUSH OUR SOUTHERN CWFA TUESDAY NIGHT.

WEDNESDAY AND THURSDAY DRY WEATHER IS EXPECTED WITH COOLER BUT
STILL ABOVE NORMAL TEMPERATURES AS SURFACE AND UPPER RIDGING
BUILD OVER THE AREA. ..DLF..

&&

.AVIATION... /ISSUED 107 AM CDT FRI MAR 30 2012/

NOCTURNAL THUNDERSTORM COMPLEX NOW MOVING ACROSS THE
TERMINALS...AFFECTING KCID AND SHOULD MOVE TO KDBQ KMLI AND KBRL
IN THE NEXT FEW HOURS. MAINLY MVFR CIGS AND VSBYS ASSICATED WITH
THIS AREA OF THUNDERSTORMS...THOUGH THE STRONGER CELLS ARE
PRODUCING BRIEF IFR VISIBILITIES. AFTER THIS INITIAL WAVE OF
THUNDERSTORMS WE SHOULD GET A PERIOD OF MAINLY VFR CONDITIONS WITH
LIGHT RAIN AND A FEW EMBEDDED THUNDERSTORMS TO DROP THINGS BACK
INTO MVFR. AHEAD OF AND WITHIN THE THUNDERSTORMS WINDS SHOULD BE
SOUTHEAST AT 10-15KTS WITH GUSTS UP TO 20KTS. BEHIND THE STORMS A
SHORT PERIOD OF STRONGER WINDS OF 20-25KTS WITH GUSTS OF 30-40KTS
IS POSSIBLE. SHOWERS TO END OVER THE AREA DURING THE 11-15Z TIME
RANGE...WITH SOME LINGERING MVFR STRATUS POSSIBLE. HOWEVER...AFTER
15Z WE SHOULD RETURN TO VFR CONDITIONS WITH WINDS TURNING
NORTHWEST AT 10-15KTS.  ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/DLF
Hazardous weather outlook, Mar 29, 3:55 PM CDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU MAR 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
355 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM IN THE CENTRAL PLAINS WILL MOVE EAST PRODUCING SHOWERS
AND THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT. CURRENT INDICATIONS SUGGEST A LOW CHANCE FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT SOUTH OF A LINE FROM SIGOURNEY
IOWA...TO WEST OF MACOMB ILLINOIS. THE PRIMARY THREAT WOULD BE FROM
LARGE HAIL THIS EVENING...AND A SECONDARY THREAT OF GUSTY WINDS LATER
TONIGHT IN SOUTHEASTERN IOWA...NORTHEASTERN MISSOURI...AND FAR
NORTHWESTERN ILLINOIS.

THE STORM PREDICTION CENTER HAS AREAS ALONG AND SOUTH OF A LINE FROM
SIGOURNEY IOWA...TO BURLINGTON...AND TO CARTHAGE ILLINOIS IN A
SLIGHT RISK FOR SEVERE WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
MORNING. AT THIS TIME NO SEVERE STORMS ARE EXPECTED.

THERE IS A CHANCE FRO MORE THUNDERSTORMS FRIDAY NIGHT...SATURDAY
NIGHT AND AGAIN ON MONDAY. IT IS TOO EARLY TO DETERMINE ANY RISK OF
SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION LATE THIS AFTERNOON AND
TONIGHT IN SOUTHEASTERN IOWA...NORTHEASTERN MISSOURI AND WEST CENTRAL
ILLINOIS.

12

In the hours before

Local storm report, Mar 29, 11:57 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             1 ESE INDEPENDENCE      42.47N 91.88W
03/29/2012  M0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

DLF
Special weather statement, Mar 30, 1:16 AM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT FRI MAR 30 2012

IAZ040>042-051>054-063>065-076-077-300815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...SIGOURNEY...WASHINGTON
116 AM CDT FRI MAR 30 2012

...STRONG GUSTY WINDS MAY FOLLOW THUNDERSTORMS...

A PERIOD OF STRONG SOUTHEAST WINDS FROM 30 TO 40 MPH CAN BE
EXPECTED ALONG THE BACK EDGE OF A LARGE CLUSTER OF THUNDERSTORMS
MOVING THROUGH EAST CENTRAL IOWA EARLY THIS MORNING. BRIEF GUSTS
AS HIGH AS 50 MPH WILL BE POSSIBLE...OVER EASTERN IOWA ESPECIALLY
NORTH OF NORTH OF INTERSTATE 80 BEFORE 3 AM.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS EARLY
THIS MORNING.

SHEETS
Special weather statement, Mar 30, 1:18 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
118 AM CDT FRI MAR 30 2012

IAZ040>042-051>054-063>065-076-077-300815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...SIGOURNEY...WASHINGTON
118 AM CDT FRI MAR 30 2012

...STRONG GUSTY WINDS MAY FOLLOW THUNDERSTORMS...

A PERIOD OF STRONG SOUTHEAST WINDS FROM 30 TO 40 MPH CAN BE
EXPECTED ALONG THE BACK EDGE OF A LARGE CLUSTER OF THUNDERSTORMS
MOVING THROUGH EAST CENTRAL IOWA EARLY THIS MORNING. BRIEF GUSTS
AS HIGH AS 50 MPH WILL BE POSSIBLE...OVER EASTERN IOWA ESPECIALLY
NORTH OF INTERSTATE 80 BEFORE 3 AM.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS EARLY
THIS MORNING.

SHEETS
Local storm report, Mar 30, 1:25 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 AM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             4 W STANLEY             42.64N 91.89W
03/29/2012  E0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

1156 PM     HAIL             1 ESE INDEPENDENCE      42.47N 91.88W
03/29/2012  M0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

LE
Local storm report, Mar 30, 4:24 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
03/30/2012  E1.75 INCH       BENTON             IA   TRAINED SPOTTER

            STORM TOTAL.

&&

DLF
Special weather statement, Mar 30, 4:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT FRI MAR 30 2012

IAZ065>068-ILZ015-301045-
CEDAR-CLINTON-MUSCATINE-ROCK ISLAND-SCOTT-
444 AM CDT FRI MAR 30 2012

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO THE QUAD CITIES...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUSCATINE...MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DURANT AROUND 455 AM CDT...
  BLUE GRASS AROUND 500 AM CDT...
  WALCOTT AROUND 505 AM CDT...
  DAVENPORT AROUND 510 AM CDT...
  ELDRIDGE AROUND 515 AM CDT...
  LONG GROVE AROUND 520 AM CDT...

PENNY SIZE HAIL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4189 9050 4155 9022 4136 9105 4159 9130
TIME...MOT...LOC 0940Z 249DEG 40KT 4148 9108

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:02 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Johnson, Linn58 min
Mar 29, 10:09 PM CDTSpecial Weather StatementDVNBuchanan, Delaware66 min
Mar 29, 11:53 PM CDTSpecial Weather StatementDVNBuchanan52 min
Mar 30, 12:01 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware29 min

Nearby

Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.